Alert archive / Florida / Flood Watches in 2016

Flood Watch 5, NWS Melbourne, FL

June 8, 2016Okeechobee County, Osceola County, Florida

NWS Melbourne, FL issued this flood watch at Jun 8, 2016, 4:53 AM EDT for Okeechobee County, Osceola County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2016, 4:53 AM EDT (08:53 UTC)
Expired
Jun 8, 2016, 8:00 PM EDT
In force
15 hr
Issued by
NWS Melbourne, FL
Flood severity
None

Counties Okeechobee County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS62 KMLB 080853
FFAMLB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MELBOURNE FL
453 AM EDT WED JUN 8 2016

...FLOOD WATCH FOR SOUTHERN PORTIONS OF EAST CENTRAL FLORIDA
THROUGH THIS EVENING...

FLZ047-053-054-058-059-064-090000-
/O.NEW.KMLB.FA.A.0005.160608T0853Z-160609T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN BREVARD COUNTY-OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
MARTIN-
INCLUDING THE CITIES OF....MELBOURNE...PALM BAY...ROCKLEDGE...
CELEBRATION...KISSIMMEE...SAINT CLOUD...SEBASTIAN...VERO BEACH...
BASINGER...FORT DRUM...OKEECHOBEE...PORT SAINT LUCIE...
FORT PIERCE...HOBE SOUND...JENSEN BEACH...PORT SALERNO...STUART
453 AM EDT WED JUN 8 2016

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF EAST CENTRAL FLORIDA...INCLUDING 
  THE FOLLOWING AREAS...INDIAN RIVER...MARTIN...OKEECHOBEE... 
  OSCEOLA...SOUTHERN BREVARD COUNTY AND ST. LUCIE. 

* THROUGH THIS EVENING

* DEEP TROPICAL MOISTURE WILL LINGER ACROSS SOUTHERN PORTIONS OF
  EAST CENTRAL FLORIDA SOUTH OF A FRONTAL TROUGH THAT WILL PROVIDE
  A FOCUS FOR A HIGH COVERAGE OF SHOWERS AND SCATTERED STORMS
  TODAY. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
  EXPECTED WITH ISOLATED AMOUNTS UP TO 3 TO 5 INCHES IN AREAS
  WHERE STORMS MOVE REPEATEDLY OVER THE SAME AREAS.

* HEAVY RAINFALL MAY CAUSE FLOODING OF STREETS AND LOW- LYING AND
  POOR DRAINAGE AREAS. DO NOT DRIVE ACROSS FLOODED ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$

15
1 follow-up statement
022 
WGUS62 KMLB 082337
FFAMLB

FLOOD WATCH
NATIONAL WEATHER SERVICE MELBOURNE FL
737 PM EDT WED JUN 8 2016

FLZ047-053-054-058-059-064-090045-
/O.EXP.KMLB.FA.A.0005.000000T0000Z-160609T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN BREVARD COUNTY-OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
MARTIN-
INCLUDING THE CITIES OF....MELBOURNE...PALM BAY...ROCKLEDGE...
CELEBRATION...KISSIMMEE...SAINT CLOUD...SEBASTIAN...VERO BEACH...
BASINGER...FORT DRUM...OKEECHOBEE...PORT SAINT LUCIE...
FORT PIERCE...HOBE SOUND...JENSEN BEACH...PORT SALERNO...STUART
737 PM EDT WED JUN 8 2016

...FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE FLOOD WATCH FOR BREVARD, OSCEOLA, OKEECHOBEE, INDIAN RIVER,
ST. LUCIE, AND MARTIN COUNTIES WILL EXPIRE AT 8 PM EDT THIS
EVENING.

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS
OF THE SPACE AND TREASURE COASTS, HOWEVER, THE THREAT FOR FLOODING
HAS DIMINISHED. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THE DAY ON FRIDAY. 

$$

ULRICH

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flood watch went out at Jun 8, 4:40 AM EDT, 13 minutes earlier.

Area forecast discussion, Jun 8, 4:40 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
440 AM EDT WED JUN 8 2016

.DISCUSSION...

Today-Tonight...Sfc trof trailing from former T.S. Colin bisects the
Fl Peninsula this mrng...while a frontal trof over the Deep
South/Mid Atlc has suppressed the Atlc Ridge axis into the Cuba and
the NW Carib. Sat pics reveal a sharp moisture boundary along and S
of the sfc trof. Evng soundings display the difference as well with
PWAT values at KJAX-KTAE btwn 1.00"-1.25"... increasing to arnd
2.25" at KXMR-KTBW...then to arnd 2.50" at KMFL/KEYW. Latest radar
imagery shows pockets of shras dvlpg along U.S. HWY 192...most
likely the demarcation of the sfc bndry.

While the lcl airmass is nearly saturated...overall instability is
middling. H70 temps btwn 10C-11C are quite warm for early
summer...combined with H50 temps aob -4C mid lvl lapse rates are
only 5.0-5.5C/KM thru the lyr. H85-H70 lapse rates btwn 3.0-4.0C/KM
are even less impressive. However...RAP40 analysis does reveal a
small knuckle of intense H85-H50 vorticity btwn wrn Cuba and the SW
FL coast that could significantly enhance mid lvl dynamic support
should it drift much further N...a distinct possibility give the
position of the Atlc ridge axis is generating a deep W/SW steering
flow acrs the region.

Precip distribution will increase markedly acrs the sfc trof bndry.
Sct shras/isold tsras acrs Volusia/N Lake....nmrs shras/sct tsras
acrs S Lake/Orange/Seminole/N Brevard...wdsprd shras/sct tsras from
Osceola/S Brevard swd. Convective temps generally in the M80s
suggest precip will initialize along the sfc trof arnd midday if not
earlier. Will extend the Flood Watch thru 00Z tonight for the srn
half of the CWA as shra/tsras will be capable of generating lcl
heavy rain. Precip diminishing arnd sunset with the loss of diurnal
heating...bcmg a slgt chc of shras areawide by late evng as the cold
front over the Deep South presses into N FL and shunts the sfc trof
back into the Lake-O region.

Cloud/rain coverage will combine to keep max temps near avg
(U80s/L90s). Mcldy skies overnight will combine with light S/SW
winds to keep min temps in the M70s...arnd 5F abv avg.

Thu...GFS and ECMWF models indicate weak area of low pressure will
slide east of E Central FL along a trough boundary that will lie
across areas from srn Osceola to near Sebastian Inlet. Deep moisture
south of the trough axis will continue across srn sections with the
GFS indicating anomalously high PWAT values from 2.3 to 2.5 inches.
This should lead to another day with high coverage of showers and
storms across srn areas with lower POPs in the 20-40 pct range
across nrn sections...lowest along the Volusia coast where the east
coast sea breeze will move inland in the afternoon. Highs will reach
the upper 80s srn sections with higher precip coverage and near
90/lower 90s for nrn areas.

Fri...Frontal trough extending from low pressure well offshore
should reach across srn sections on Friday and continue to be a focus
for locally heavy rainfall from far srn Osceola/Indian River
counties south to Okeechobee, St Lucie and Martin counties. Guidance
is indicating winds will become onshore north of the frontal trough
with lowering moisture levels, especially across far nrn sections.
Highest POPs will be across srn sections around 60 percent with 30-
40 percent shower/thunderstorms chances from Orlando to Titusville
northward.

Sat-Sun...Mid level ridge building over the ern Gulf this weekend
with NW flow aloft and low level onshore flow will lower rain
chances into Sunday. For Saturday...will keep scattered afternoon
showers and storms across the interior and srn sections where deeper
moisture will linger before the deepest moisture is shunted toward
far S FL on Sunday. Highs in the upper 80 to around 90 Saturday will
warm to 90 to 95 on Sunday with lower readings along the east coast
with developing onshore flow and some mid 90s over the interior
expected.

Mon-Wed...GFS indicates a weak frontal trough dropping south toward
the area Monday and dissipating into mid week. Generally NW flow
aloft with mid level ridge west of the area will keep enough
moisture for daily scattered sea breeze driven showers/storms that
should tend to focus over the interior by late afternoon each day.
Shower/storm coverage will be mainly in the scattered range with
highs near 90 along the coast and lower to mid 90s for the interior.

&&

.AVIATION...
Sfc Winds: Thru 08/14Z...coastal sites S of KTIX S/SW 3-5KTS...
elsewhere vrbl AOB 3KTS. Btwn 08/14Z-08/17Z...N of KMLB-KISM bcmg
E/NE 6-9KTS...S of KMLB-KISM bcmg S/SE 8-12KTS. Btwn 09/01-
09/04Z...coastal sites S of KTIX bcmg SW 4-7KTS...elsewhere bcmg
vrbl AOB 3KTS.

Vsbys/WX/Cigs: Thru 08/14Z...S of KTIX-KLEE slgt chc brief MVFR
shras. Btwn 08/14Z-08/17Z...chc of MVFR shras all sites. Btwn 08/17Z-
08/24Z...S of KTIX-KISM wdsprd MVFR shras/sct IFR tsras/slgt chc
LIFR tsra with sfc G35KTS...Btwn KEVB-KLEE-KISM-KTIX nmrs MVFR
shras/sct IFR tsras/slgt chc LIFR tsras with sfc G35kts...N of KEVB-
KLEE sct MVFR shras/isold IFR tsras. Btwn 09/00Z-09/04Z....S of KTIX-
KISM chc MVFR shras/slgt chc IFR tsras...N of KTIX-KISM slgt chc
mvfr shras. Aft 09/04Z...slgt chc MVFR shras all sites.

&&

.MARINE...

Today-Tonight...Boating conditions greatly improved over most of the
lcl Atlc in the wake of Colin. Light to gentle SWrly breeze over
most of the area...though a slightly tighter sfc pgrad in the vcnty
of the nrn Bahamas may maintain a gentle to moderate breeze over the
offshore Treasure Coast waters for a few more hrs. Today...winds
bcmg variable due to a weak sfc trof extending from Cape Canaveral
to Tampa Bay...S of the axis a light to gentle S/SE breeze...N of
the axis a light to gentle E/NE breeze. Winds bcmg a gentle to
moderate Srly breeze overnight. Seas 2-3FT nearshore and 3-4FT
offshore...subsiding to AOB 2FT nearshore and 2-3FT offshore.

Thu-Sun...Frontal trough across the srn waters into late week will
be a a focus for higher coverage of shower/storms south of Sebastian
Inlet. Onshore flow will develop north of the trough axis on Friday
with onshore flow developing across the waters Saturday. Winds will
remain generally 10-15 KT or less with seas mainly in the 2-3 ft
range.

&&

.CLIMATE...
Vero Beach recorded a record warm minimum temperature of 79 on
Tuesday, June 7th. This breaks the previous warm low of 77 in 2008.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  75  88  73 /  40  20  40  20
MCO  92  75  90  73 /  60  20  50  20
MLB  87  76  87  74 /  80  40  60  20
VRB  86  75  87  73 /  80  40  70  30
LEE  92  75  91  75 /  40  20  40  20
SFB  91  75  91  74 /  50  20  50  20
ORL  92  75  90  74 /  60  20  50  20
FPR  86  75  87  72 /  80  50  70  30

&&

.MLB Watches/Warnings/Advisories...
FL...Flood Watch through this evening for Indian River-Martin-
     Okeechobee-Osceola-Southern Brevard County-St. Lucie.

AM...None.

&&

Short Term/Aviation...Bragaw
Long Term/Impact WX...Volkmer
Hazardous weather outlook, Jun 7, 9:20 AM EDT, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
920 AM EDT TUE JUN 7 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
920 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
WEST SOUTHWEST FLOW IS FORECAST ACROSS EAST CENTRAL FLORIDA TODAY AS
TROPICAL STORM COLIN PULLS FARTHER AWAY FROM THE AREA. DEEP TROPICAL
MOISTURE WILL COMBINE WITH DAYTIME HEATING TO ALLOW SOME TRAILING
RAINBANDS WITH LOCALLY HEAVY RAINFALL...OCCASIONAL LIGHTNING STRIKES
AND GUSTY WINDS TO 35 TO 45 MPH. THE HIGHEST COVERAGE OF STORMS IS
EXPECTED FROM AROUND ORLANDO AND TITUSVILLE SOUTH TO LAKE OKEECHOBEE
AND THE TREASURE COAST.

.FLOOD IMPACT...
DEEP TROPICAL MOISTURE WILL REMAIN OVER EAST CENTRAL FLORIDA TODAY
INTO THIS EVENING WITH BANDS OF RAIN BRINING HEAVY RAINFALL AMOUNTS
OF ONE TO TWO INCHES TO MANY AREAS. LOCAL AMOUNTS OF 3 TO 6 INCHES
ARE POSSIBLE IN AREAS WHERE SHOWERS AND STORMS TRAIN ACROSS THE SAME
LOCATIONS. HEAVY RAIN MAY BRING LOCALIZED FLOODING WITH INUNDATION
OF LOW LYING AND POOR DRAINAGE LOCATIONS. A FLOOD WATCH IS IN EFFECT
FOR ALL OF EAST CENTRAL FLORIDA THROUGH THIS EVENING.

.RIP CURRENT IMPACT...
A MODERATE RISK OF RIP CURRENTS IS EXPECTED TODAY WITH AN EAST
SWELL ACROSS THE ATLANTIC WATERS. ALWAYS SWIM NEAR A LIFE GUARD
AND DO NOT SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
SOME HEAVIER SHOWERS AND LIGHTNING STORMS WILL HAVE THE POTENTIAL
TO PRODUCE 35 KNOT GUSTS TODAY AS THEY MOVE FROM THE MAINLAND
TOWARD THE ATLANTIC WATERS THROUGH THE DAY.

.WIND AND SEA IMPACT...
TROPICAL STORM WARNINGS HAVE BEEN DISCONTINUED AND SMALL CRAFT
ADVISORIES ARE IN EFFECT ACROSS ALL EAST CENTRAL FLORIDA WATERS
TODAY. HAZARDOUS WINDS AND SEAS WILL CONTINUE INTO EARLY TO MID
AFTERNOON BEFORE BEGINNING TO DECREASE LATER THIS AFTERNOON INTO
TONIGHT. SMALL CRAFT OPERATORS MAY NOT WANT TO VENTURE FAR FROM
PORT ON THE OPEN ATLANTIC UNTIL WINDS AND SEAS SUBSIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE THREAT OF LOCALLY HEAVY RAINFALL AND FLOODING CONCERNS WILL
CONTINUE ACROSS EAST CENTRAL FLORIDA, ESPECIALLY FROM OSCEOLA AND
BREVARD COUNTIES SOUTHWARD, THROUGH LATE WEEK AS DEEP MOISTURE WILL
REMAIN ENTRENCHED ACROSS THE SOUTHERN HALF OF THE FLORIDA PENINSULA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE AS
NEEDED SHOULD ANY FLOOD WARNINGS BE ISSUED TODAY. PLEASE RELAY ANY
REPORTS OF ROAD FLOODING ALONG WITH RAINFALL REPORTS OF TWO INCHES
OR GREATER TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:13 PM EDTAreal Flood AdvisoryMLBSaint Lucie92 min
Jun 8, 1:19 PM EDTAreal Flood AdvisoryMLBBrevard86 min
Jun 8, 1:58 PM EDTAreal Flood AdvisoryMLBBrevard, Indian River2 hr
Jun 8, 2:16 PM EDTSpecial Weather StatementMLBIndian River59 min

Nearby

Flood Watches in Florida, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.